Cold/Wind Chill, Cook
- When
- February 17, 8:00 PM CST to February 19, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Low temperatures dropped into the single digits on February 18th, with a low temperature of 7 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures dropped into the single digits on February 18th, with a low temperature of 7 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 6:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 PM CST SUN FEB 17 2008
.DISCUSSION...REGARDING AFTERNOON ZONES/GRIDS...
100 PM CST
DEEP LO PRES NOW OVR NWRN IL...JUST W OF RFD. LOW WILL CONTINUE TO
LIFT QUICKLY NEWD TO NRN LWR MI THIS EVENING. STG ISALLOBARIC FIELD
SUGGESTS LOTS OF WIND NXT 24 HRS...AND A WIND ADVISORY WILL RMN IN
EFFECT THIS AFTN AND ERLY THIS EVENING. THE ADVISORY AREA WILL BE
GENLY E OF I-55 WHERE WARMING IN DRY SLOT HAS ALLOWED MIXING OF STG
LLVL WINDS DOWN TO SFC. IN ADDITION...SHALLOW TOPPED CONVECTION
WILL ALSO BE PROVIDING SOME WIND GUSTS TO ARND 50 MPH BALANCE OF
AFTN.
FLOOD WATCH WILL ALSO RMN IN EFFECT OVR THIS AREA AS BANDS OF
SHWRS/TSTMS MOVE THROUGH. HOWEVER...RAPID CELL MOVEMENT OF 50+ KTS
WILL LIMIT ADDL RAINFALL TOTALS TO LESS THAN A HALF INCH.
CURRENT RADAR/SATLT TRENDS SHOW LEADING EDGE OF COLD ADVECTION
STRATO CU FROM W OF CHI-SPI. THIS LN WILL BE SWEEPING NEWD THRU FA
BY START OF FCST PERIOD AND REPRESENTS LEADING EDGE OF COLDER/DRIER
AIR. THERFORE...WILL HAVE LTL CHG TO NR TERM OF FCST. AS LO PULLS
OUT...SERIES OF WEAKER IMPULSES WILL CONTINUE TO DIG SSEWD ACROSS
UPR MS VLY...MAINTAINING MOSTLY CLOUDY CONDITIONS AND OCNL LGT SNOW
OR FLURRIES AS COLD ADVECTION IS REINFORCED THRU NXT 36 HRS.
WEAK RIDGING TO MOVE OVR RGN BY ERLY TUES...BUT LATEST GUID BRINGS
STGR VORT LOBE SWD FROM MANITOBA/WRN ONT TUES-TUES NGT. EXPECT
HI/MID LVL CLOUDINESS IN ADVANCE OF THIS FEATURE...BUT LLVL AMS WILL
RMN QUITE DRY AND WILL KEEP MENTION OF ANY PCPN OUT OF FCST. LARGE
POLAR HI PRES DVLPS IN WAKE OF THIS WAVE...BRINGING COLDEST AIR OF
THIS EPISODE OVR WRN GRTLKS TUES NGT-WED. H85 TEMPS FCST TO LWR TO
ARND -24 C BY 12Z WED. BASED ON INTENSITY OF THIS REINFORCING COLD
SHOT...WILL LOWER FCST TEMPS FROM TUES NGT THRU THURSDAY. WILL ALSO
REFLECT LWR MIN TEMPS OVR AREAS OF NRN IL THAT WILL LIKELY RMN SNOW
COVERED AFTER TDYS MELT OFF.
MERZLOCK
EXTENDED DISCUSSION...THURSDAY THROUGH SUNDAY.
UPPER RIDGE AXIS WILL BUILD INTO THE GREAT BASIN REGION ON THURSDAY
WITH A BROAD RIDGE OF HIGH PRESSURE SETTLING ACROSS THE WESTERN
GREAT LAKES. DID REMOVE POPS ON THURSDAY UNDER THE INFLUENCE OF THIS
RIDGE OF HIGH PRESSURE...WITH NEXT CHANCE OF PRECIP NOT UNTIL LATER
FRIDAY WHEN SOUTHERN STREAM UPPER TROUGH IN SPLIT FLOW PATTERN LIFTS
NORTHEAST INTO THE PLAINS. THIS SHOULD SUPPORT INCREASED ISENTROPIC
LIFT AHEAD OF THIS FEATURE. WILL KEEP A MENTION OF RAIN OR SNOW FOR
FRIDAY WITH MARGINAL LOW LEVEL THERMAL PROFILES. MEDIUM RANGE MODELS
CONTINUE TO INDICATE ACTIVE PERIOD TOWARD NEXT WEEKEND WITH ACTIVE
SOUTHERN STREAM SHORT WAVE PATTERN...ALTHOUGH DETAILS IN TIMING
INDIVIDUAL WAVES IS QUITE LOW AT THIS TIME SO WILL MAINTAIN
BROADBRUSH CHANCES OF RAIN/SNOW THROUGH THE WEEKEND WITH NEAR
SEASONABLE TEMPERATURES.
MARSILI
&&
.AVIATION...
600 PM CST
00Z TAFS...TRANSITIONAL PERIOD FOR THE BEGINNING OF THE 00Z TAF
PERIOD. THE COLD FRONT IS QUICKLY MOVING THROUGH THE CHICAGO AREA
SITES AND RFD IS ALREADY WELL INTRENCHED IN THE COLDER AIR. THE
FRONT IS ACCOMPANIED BY A BAND OF -SN AND IFR CIGS...WHICH SHOULD
ONLY IMPACT THE TERMINALS OF AN HOUR OR TWO AT THE MOST. FOLLOWING
THE FROPA...WINDS WILL QUICKLY SHIFT NWLY...AND WITH STRONG PRESSURE
RISES BEHIND THE EXITING LOW PRESSURE SYSTEM...WINDS WILL REMAIN
STRONG AND GUSTY FOR THE REMAINDER OF THE EVENING AND THE OVERNIGHT
HOURS. CEILINGS ARE EXPECTED TO VERY SLOWLY LIFT WITH TIME...BUT
SHOULD GENERALLY REMAIN MVFR WITH OCNL PERIODS OF IFR DURG THE FIRST
FEW HOURS OF THE NEW FORECAST PERIOD. EXPECT THAT THE LOWER END
MVFR CIGS WITH GUSTY NWLY WINDS WILL CONTINUE THROUGH THE MORNING
HOURS. A SECONDARY TROUGH WILL MOVE OUT OF THE UPPER MISSISSIPPI
VALLEY DURG THE EARLY AFTERNOON...GIVING A REINFORCING SHOT OF
COLDER AIR. THIS...COMBINED WITH CYCLONIC FLOW ALOFT WILL KEEP A
CHANCE OF FLURRIES OR LIGHT SHSN OVER THE REGION...SO WILL INDICATE
THIS POSSIBILITY IN A TEMPO GROUP. BY LATE AFTERNOON...MOISTURE
PROFILES ARE FINALLY INDICATING SOME DEEP LAYER DRYING WITH HIGH
PRESSURE PUSHING DOWN THE NRN PLAINS AND INTO MIDDLE MISSISSIPPI
VALLEY...SO WILL ALLOW SKIES TO SCATTER OUT AND WINDS WILL BEGIN TO
WEAKEN AND BACK MORE WLY FROM NWLY.
KREIN
&&
.MARINE...
350 AM CST
GALES APPEAR LIKELY TO DEVELOP ACROSS THE LAKE TONIGHT AS A POTENT
LOW PRESSURE SYSTEM TRACKS FROM SOUTHERN MISSOURI TO NORTHERN
ILLINOIS BY NOON TODAY...ON INTO CENTRAL MICHIGAN TONIGHT. AS THE
LOW PASSES OFF TO THE EAST OF THE LAKE...NORTHERLY TO
NORTHWESTERLY GALES SHOULD DEVELOP ON THE BACKSIDE OF THIS LOW.
THESE GALES WILL LIKELY PERSIST THROUGH MONDAY MORNING WHEN THE
LOW SHOULD BE OFF INTO EASTERN CANADA AND A RIDGE OF HIGH PRESSURE
STARTS TO BUILD INTO THE REGION.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 4 PM CST THIS AFTERNOON FOR
ILZ023-032-033-039.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR
ILZ023-032-033-039.
IN...FLOOD WATCH UNTIL 4 PM CST /5 PM EST/ THIS AFTERNOON FOR INZ001-
002-010-011-019.
WIND ADVISORY UNTIL 8 PM CST /9 PM EST/ THIS EVENING FOR INZ001-
002-010-011-019.
LM...GALE WARNING FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
LMZ777-779.
GALE WARNING UNTIL 12 PM CST MONDAY FOR LMZ745.
SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR LMZ740>744.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST SUN FEB 17 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 181030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 PM CST SUN FEB 17 2008 /530 PM EST SUN FEB 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. A WIND ADVISORY IS IN EFFECT FOR AREAS GENERALLY ALONG AND EAST OF A GARY INDIANA TO PONTIAC ILLINOIS LINE. STRONG SOUTHWEST WINDS GUSTING TO 45 MPH OR MORE WILL CONTINUE THROUGH EARLY THIS EVENING. AREAL FLOODING ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL TRANSITION MORE TO RIVER SPECIFIC FLOODING. SEE PRODUCT FLSLOT FOR SPECIFIC RIVER FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A PUSH OF COLD POLAR AIR AND STRONG NORTHWEST WINDS MAY PRODUCE WIND CHILLS OF 20 BELOW ZERO OR COLDER TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING OR MEASURED HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-181030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 430 PM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON MONDAY. WINDS MAY AGAIN INCREASE TO SMALL CRAFT ADVISORY CRITERIA TUESDAY NIGHT AND WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-181030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 430 PM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. GALE FORCE WINDS WILL CONTINUE ACROSS THE OPEN WATERS OF LAKE MICHIGAN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A GALE WARNING REMAINS IN EFFECT UNTIL NOON CST MONDAY FOR THE OPEN WATERS OF LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
531 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG 4 E WHEATFIELD 41.19N 86.98W
02/17/2008 JASPER IN TRAINED SPOTTER
TWO ANTENNAS AND PART OF A FENCE BLOWN DOWN IN TEFFT.
TIME ESTIMATED.
0245 PM NON-TSTM WND GST VALPARAISO 41.48N 87.05W
02/17/2008 M48.00 MPH PORTER IN ASOS
0345 PM FLOOD CREST HILL 41.57N 88.11W
02/17/2008 WILL IL NWS EMPLOYEE
STANDING WATER IN FIELDS AND DITCHES.
0400 PM FLOOD WINFIELD 41.87N 88.15W
02/17/2008 DUPAGE IL TRAINED SPOTTER
WEST BRANCH OF DUPAGE RIVER 1.5 FEET OUT OF ITS BANKS.
0400 PM FLOOD WARRENVILLE 41.82N 88.19W
02/17/2008 DUPAGE IL TRAINED SPOTTER
EXTENSIVE BACKYARD FLOODING.
0518 PM FLOOD 3 E WATERMAN 41.77N 88.71W
02/17/2008 DEKALB IL PUBLIC
CREEK REPORTED OUT OF ITS BANKS BETWEEN WATERMAN AND
HINCKLEY WITH 19 ACRES OF A FARM FIELD FLOODED.
&&1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2008-02-18 | 74 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84272.